Cough

Hi. My husband had his pacemaker fitted nearly 2 years ago. He has had a cough since November. Chest X-ray in February showed clear. Covid meant it just about impossible to be seen. A gp surgery nurse phoned him after I'd contacted them saying he couldn't eat or sleep, he's so worn out. She, disappointingly, prescribed lansoprasole to try and stop the acid in his mouth through coughing so much. Mostly he's bringing up clear frothy phlegm. 
lately, I've seen him cough when sat down and shoot back into the chair with such force he kicks tables or the small bin next to him. He doesn't seem to know he's done it. 
I'm wondering is this his pacemaker kicking in with the force of the cough and shocking him backwards?


5 Comments

Chronic cough

by Gemita - 2020-08-18 04:41:51

Firstly Lansoprazole may well help to ease your husband's cough if it is due to reflux disease but it may take a few weeks to do so.  It may also protect his oesophagus from any irritation if cough is due to any of his medication.  For example, I was given Lansoprazole to protect my oesophagus from the potential irritation of my daily anticoagulant.

I am taking Lansoprazole long term since I was having a troublesome chronic cough due to swallowing issues causing reflux.  With the coronavirus around, I was also having difficulties seeing doctors about a cough which was frustrating when my cough had clearly become chronic from an "unrelated" health issue. 

You could also ask for a review of all your husband's medication.  Some meds like Ramipril or other Ace Inhibitors can actually cause a dry chronic cough and your husband may need to switch to another anti hypertensive med to relieve his symptoms if the Ace Inhibitor is the cause.

As far as the pacemaker kicking in and shocking him backwards is concerned, that is a question for your pacemaker team.  Maybe he could ask for some monitoring to correlate his cough with any sudden pacing changes, or ask his team to have a closer look at his downloaded data to see if they can identify a cause for his symptoms.  You could specifically ask if his cough could be pacemaker mediated in any way or whether his cough could be due to irritation of a nerve during pacing?

But please do not suffer in silence. I would go back to your doctors and maybe ask for some allergy testing or further tests to be carried out if Lansoprazole doesn't help with your husband's cough.  I hope you get some early answers

Cough

by Stubborn husband - 2020-08-18 05:13:53

Thank you. It is so difficult as he is reluctant to get checked. It is me that pushed and made the last call and told him afterwards the surgery is phoning him back. He is on Bisoprolol and other meds, including ACE inhibitors. Funnily enough, the lansoprasole was given for a month in June I think and not on repeat. When I checked online on patient access, there is no sign of them being issued at all now. So I couldn't add them. It is more awkward as I work but he is retired. So I make the call and am not there when they phone back.

Bisoprolol and Ace Inhibitor

by Gemita - 2020-08-18 05:28:54

A review of your husband's meds is warranted with his difficult symptoms.  My husband developed a serious cough on Ramipril, Ace Inhibitor.  We are also both on Bisoprolol by the way and some beta blockers can also adversely affect some patients, particularly with lung disease, although beta blocker Bisoprolol is considered fairly safe, particularly at lower doses.

Yes you need to get your husband back in to see your doctor.  Perhaps this could all be prevented with a simple med change although it may take a little while for the cough to stop completely.  I would also ask, respectfully if Lansoprazole could be added to his list of prescribed meds until his cough eases if you feel it helped ?

Lanzoprazole

by IAN MC - 2020-08-18 08:33:49

I would be happy not to take lanzoprazole on repeat and would personally avoid its long term usage. It belongs to a class of drugs known as "proton pump inhibitors " as does omeprazole.

These drugs have been associated with an increased risk of heart failure. Not common, but a risk nevertheless.

I'm sure Gemita is right that it is highly likely that the ACE inhibitor is the cause of the cough but do involve your doctor as coughs can have many causes.

Ian

Safety of PPIs (proton pump inhibitors)

by Gemita - 2020-08-18 09:38:52

I agree Ian, not a natural state to be on life long PPIs which reduce stomach acid but some of us cannot live without them due to complex health issues.  Husband has had Ulcerative Colitis/Crohns and told he has to remain on them for life to protect against cancer.  He started PPI treatment in 1994. I have been told too by gastroenterologist to remain on Lansoprazole to help with reflux due to oesophageal high pressure contractions and other oesophageal emptying problems.  Either Lansoprazole or face further surgery.  Our diet is very healthy, so we are trying to reduce any adverse effects from the PPIs.  Didn't realise PPIs have been associated with an increased risk of heart failure!  

I believe if Lansoprazole helps, then it can safely be taken for up to several months at a time.   PPIs can of course lead to mineral/vitamin malabsorption with long term use so this needs to be watched.  My GP tried taking me off them but my symptoms worsened and H2 blockers like Ranitidine were not as effective, so I recently re-started Lansoprazole.  What a difference it has made to my quality of life and cough.  The latter has completely disappeared.  

 

You know you're wired when...

You name your daughter “Synchronicity”.

Member Quotes

I still feel great today and can’t stop feeling excited at my "new" life. Modern day miracles through medicine and electronic devices are amazing!